South Dakota, 2011

Hail in South Dakota, March 20, 2011

March 20, 2011 · NWS FSD · 2 events in 2 counties and zones

A thundertorm produced quarter size hail at Fairfax and dime size hail near Pickstown in southeast South Dakota during the predawn hours of March 20th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

A thundertorm produced quarter size hail at Fairfax and dime size hail near Pickstown in southeast South Dakota during the predawn hours of March 20th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Mar 19, 7:46 PM CST, 5 hours 23 minutes earlier.

Area forecast discussion, Mar 19, 7:46 PM CST, 5 hours 23 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
846 PM CDT SAT MAR 19 2011

.DISCUSSION...
MADE SOME CHANGES TO FORECAST FOR THE OVERNIGHT. CURRENTLY NOT MUCH
ON RADAR AND DOUBT ANYTHING WILL DEVELOP BEFORE 06Z AND AM NOT
REALLY SURE IT WILL DEVELOP AFTERWARDS. MAY BE MORE STRATUS AND
DRIZZLE INSTEAD OF SHOWERS. SO HAVE TRIMMED BACK POPS A BIT TO
CHANCE AFTER 06Z ACROSS SOUTHEASTERN CWA. ONLY MINOR ADJUSTMENTS TO
TEMPERATURES.

&&
.AVIATION...
VFR CONDITIONS SHOULD DETERIORATE TO LOW MVFR TO IFR CONDITIONS AS
LOW LYING STRATUS ACROSS NORTHEAST KANSAS INTO EASTERN NEBRASKA
EXPANDS AND LIFTS NORTH.  THE STRATUS WILL BE VERY HARD TO SHAKE ON
SUNDAY. THE LOCATIONS THAT HAVE THE BEST CHANCES OF SEEING SOME
CLEARING WILL BE IN CENTRAL SOUTH DAKOTA...WHILE AREAS FURTHER EAST
WILL LIKELY REMAIN UNDER THE BLANKET OF CLOUDS.  WOULD EXPECT TO SEE
SOME REDUCED VISIBILITIES WITH TH LOW LYING STRATUS AS WELL
ESPECIALLY THROUGH THE MORNING HOURS ON SUNDAY. GIVEN THIS IS A
DEVELOPMENTAL SITUATION...DID NOT TANK VISIBILITIES IN THE TAF BUT
THERE IS THE POTENTIAL VISIBILITIES COULD FALL BELOW A MILE FOR A
TIME IN BOTH KFSD AND KSUX.

&&

.PREVIOUS DISCUSSION...
ELEVATED CONVECTION HAS FIRED UP ALONG THE MO VALLEY THIS AFTERNOON.
AT THIS TIME THE LOW LEVELS ARE VERY DRY WITH DEW POINT DEPRESSIONS
OF 20 TO 25 DEG F. LOW LEVEL MOISTURE RATHER LIMITED THROUGH EARLY
EVENING BEFORE BETTER LOW LEVEL MOISTURE LIFTS NORTH INTO THE AREA.
THUNDERSTORMS OVER KS AND MO MAY DELAY THE ARRIVAL OF LOW LEVEL
MOISTURE A BIT...BUT SHOULD CONVECTION START TO SATURATE FROM ALOFT.
TOUGH CALL ON HOW MUCH MOISTURE WILL REACH THE GROUND AND IF THERE
WILL BE THUNDERSTORMS. PERIODS OF STRONG THETAE ADVECTION AROUND
800-850 MB SHOULD AT LEAST PRODUCE SOME SHOWERS TONIGHT...BUT
LOOKING CAPPED ABOVE THOSE LEVELS AND NOT MUCH IN THE WAY OF
MOISTURE ABOVE 700 MB. CURRENT THOUGHTS ARE FOR A FEW RUMBLES OF
THUNDERS WITH THE STRONG LOW LEVEL FORCING BUT THAT IS ABOUT IT.
BEST CHANCES FOR THUNDER WILL BE TOWARD SUX AND SLB. PRECIPITATION
AMOUNTS TONIGHT NOT EXPECTED TO BE ALL THAT MUCH...AT LEAST IT
SHOULD NOT BE ENOUGH TO CAUSE BIG IMPACTS ON RIVER FLOODING.
TEMPERATURES TONIGHT WILL BE RATHER MILD. MAINLY EXPECTING LOWS IN
THE 40S AS CLOUD COVER INCREASING AND SOUTH WINDS OF 10 TO 20 MPH
KEEPING THINGS WELL MIXED. WINDS OVER SOUTH CENTRAL SD...WHERE WINDS
HAVE BEEN GUSTING OVER 40 MPH WILL BEGIN TO START DYING OFF LATE
THIS AFTERNOON.  /97

STILL A CHANCE FOR SHOWERS OVER MAINLY THE EASTERN PART OF THE CWA
ON SUNDAY...BUT EXPECT CONDITIONS TO GRADUALLY IMPROVE THROUGH THE
DAY. WINDS WILL TURN TO THE WEST AND NORTHWEST BY
AFTERNOON...ALLOWING FOR SLIGHTLY BETTER MIXING...WHICH WILL LEAD
TOWARDS HIGH TEMPERATURES SIMILAR TO TODAY. LIKELY ABOUT 5 DEGREES
WARMER THAN TODAY OVER SOUTHWEST MINNESOTA. COOLER AND SLIGHTLY
DRIER AIR WILL FILTER SOUTH ON SUNDAY NIGHT...WITH LOWS TEMPERATURES
FALLING BACK INTO THE 30S IN MOST SPOTS. DID KEEP TEMPERATURES A
LITTLE MILDER IN THE FAR SOUTH AND SOUTHEAST WHERE BETTER MIXING IN
THE EVENING SHOULD KEEP TEMPERATURES FROM FALLING AS RAPIDLY.

LOW PRESSURE WILL DEVELOP TO THE EAST ON MONDAY...BRINGING AND
INCREASING EASTERLY WIND TO THE AREA. LOW LEVEL THERMAL FIELD FAIRLY
MILD THOUGH...SO EXPECT HIGHS TO BE MAINLY IN THE 50S.

THE LLJ CRANKS UP MONDAY NIGHT WITH A DECENT MID LEVEL WAVE
SPREADING ACROSS THE CENTRAL PLAINS. THIS SHOULD SPREAD A BAND OF
SHOWERS AND SCATTERED THUNDERSTORMS INTO THE 4 STATE REGION...SO
WENT AHEAD AND INCREASED POPS JUST A BIT AND ADDED THUNDER TO MOST
LOCATIONS. THE BETTER CHANCES SHOULD COME ACROSS THE SOUTHERN AND
EASTERN HALF OF THE CWA WHERE CAPE VALUES APPROACH 500 J/KG FROM
AROUND 850MB WHILE LIFTED INDEX VALUES DROP TO ABOUT -4. WITH THE
INCREASE IN LOW LEVEL WINDS AND MOISTURE DID INCREASE LOW
TEMPERATURES A FEW DEGREES AS WELL WITH LOWS RANGING FROM THE MID
40S IN THE SOUTH TO THE MID 30S IN SOUTHWEST MINNESOTA.

WILL KEEP BETTER CHANCE FOR RAIN IN THE NORTH ON TUESDAY...AND
DECREASE THE CHANCES FOR SNOW AS LATEST MODEL RUNS ARE QUITE A BIT
WARMER THAN YESTERDAY. WILL KEEP HIGHS AROUND 40 IN THE FAR NORTH
WITH MID 50S ALONG THE MO VALLEY WHERE 925MB AND 850MB TEMPERATURES
ARE PRETTY WARM. IN FACT...IF THE DRY SLOT IS STRONG ENOUGH THE MO
VALLEY COULD CLIMB INTO THE MIDDLE 60S.

IN THE LATTER PERIODS(WED/SAT)...OVERALL LOOKING LIKE A LENGTHY
PERIOD OF BELOW NORMAL TEMPERATURES AS LOW PRESSURE ALOFT LOCKS IN
PLACE AND RETROGRADES A BIT OVER EASTERN CANADA. THIS SHOULD KEEP A
RIDGE OF COOL HIGH PRESSURE ACROSS SOUTHERN CANADA INTO THE NORTHERN
PLAINS. THE LATEST MODEL RUNS ARE ACTUALLY IN PRETTY GOOD AGREEMENT
WITH THESE TWO FEATURES WITH ONLY MINOR DIFFERENCES IN THE THERMAL
DETAILS AT 925MB AND 850MB. SO...WILL CONTINUE TO USE A BLEND OF THE
CONSRAW WITH A LITTLE HEAVIER WEIGHTING ON THE ECMWF OUTPUT. BOTH
PERFORMED MUCH BETTER THAN OTHER GUIDANCE VALUES DURING OUR COLD
PERIODS OVER THE WINTER MONTHS AND BOTH SEEM TO BE PROVIDING A GOOD
STARTING POINT WITH THE WIDESPREAD -6 TO -12 DEGREES C AT 850MB
WHICH SETTLES IN ON WEDNESDAY AND PRETTY MUCH REMAINS THAT WAY
THROUGH SATURDAY. WILL HAVE TO KEEP AN EYE ON THE SYSTEM FOR LATE
FRIDAY INTO SATURDAY. DID ADD SOME POPS TO THE WEST AND SOUTH ON
SATURDAY BUT CONFIDENCE OF COURSE NOT REAL HIGH. /08

&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, Mar 19, 9:02 AM CST, 16 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1002 AM CDT SAT MAR 19 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1002 AM CDT SAT MAR 19 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED ELEVATED THUNDERSTORMS ARE POSSIBLE TONIGHT...MAINLY
SOUTH OF A LINE FROM YANKTON TO CANTON SOUTH DAKOTA...TO
WORTHINGTON AND WINDOM MINNESOTA. THESE THUNDERSTORMS WILL NOT BE
SEVERE.

FLOODING...
FLOODING WILL CONTINUE TO INCREASE FOR PARTS OF THE JAMES
RIVER...VERMILLION RIVER...BIG SIOUX RIVER...LITTLE SIOUX
RIVER...ROCK RIVER...REDWOOD RIVER...AND THE DES MOINES RIVER FOR
AT LEAST THE NEXT SEVERAL DAYS. IN ADDITION...NUMEROUS ROADS
ACROSS PARTS OF KINGSBURY...LAKE AND MINER COUNTIES WILL REMAIN
FLOODED AS A RESULT OF RECENT SNOW MELT.

WIND AND FOG...
SOUTH WINDS OF 25 TO 35 MPH WITH GUSTS OVER 40 MPH WITH OCCUR
ACROSS SOUTH CENTRAL SOUTH DAKOTA THROUGH THIS AFTERNOON.WINDS
WILL DECREASE SUBSTANTIAL INTO THE EVENING.

FIRE DANGER...
STRONG SOUTH WINDS AND MILD TEMPERATURES WILL RESULT IN VERY HIGH
FIRE DANGER IN AREAS SOUTH OF INTERSTATE 90...WHERE THE GROUND
HAS BEEN FREE OF SNOW FOR SEVERAL DAYS. EXTREME FIRE DANGER WILL
BE FOUND IN GREGORY COUNTY...WHERE THE STRONGEST WINDS AND
WARMEST TEMPERATURES ARE EXPECTED THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS SOUTHWEST MINNESOTA
AND NORTHWEST IOWA ON SUNDAY. THESE THUNDERSTORMS ARE NOT
EXPECTED TO BE SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER
SPOTTER ACTIVATION WILL BE LIKELY AFTER

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The North Platte radar (KLNX), 183 km away, was scanning. The volume nearest the first event began at 07:08 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Gregory

When
March 20, 1:09 AM CST
Where
Gregory County, 0.51 mi E of Fairfax
Measured
1 in hail
Reported by
COOP Observer
Coordinates
43.030, -98.890

Quarter size hail produced a light accumulation. Winds were strong but not damaging.

Hail, Charles Mix

When
March 20, 1:43 AM CST
Where
Charles Mix County, 0.69 mi S of Pickstown
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.060, -98.530

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 289719, 289720.